Kansas, 2014

Dust Storm and Hail in Kansas, April 27, 2014

April 27, 2014 · NWS ICT · 4 events in 3 counties and zones

On the afternoon of the 27th, a few thunderstorms that hit parts of Southeast Kansas produced hail as large as ping pong balls and a few gusts that reached 60 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

On the afternoon of the 27th, a few thunderstorms that hit parts of Southeast Kansas produced hail as large as ping pong balls and a few gusts that reached 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 27, 5:20 AM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Apr 27, 5:20 AM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
620 AM CDT SUN APR 27 2014

...UPDATED FOR 12Z AVIATION DISCUSSION...

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 229 AM CDT SUN APR 27 2014

STRONGER FORCING FOR ASCENT HAS ARRIVED EARLY THIS MORNING AS THE
APPROACHING UPPER TROF TAKES ON A NEGATIVE TILT AS IT BEGINS TO
MOVE OUT ACROSS THE HIGH PLAINS. SCATTERED STRONG CONVECTION HAS
DEVELOPED WITHIN THE INCREASINGLY MOIST WARM SECTOR AHEAD OF THE
SURFACE DRY-LINE...WITH THE HRRR AND GFS SUPPORTING CONTINUED
DEVELOPMENT DURING THE MORNING GENERALLY ALONG/EAST OF THE I-135
CORRIDOR. MARGINALLY SEVERE STORMS WITH HAIL WILL BE POSSIBLE
EARLY THIS MORNING. HOWEVER THE MAIN FOCUS FOR A MORE ROBUST AND
HIGHER END SEVERE EPISODE WILL AFFECT PORTIONS OF SOUTHEAST KANSAS
THIS AFTERNOON BEFORE THE DRY-LINE SWEEPS EAST OF THE AREA BY
EARLY EVENING. ML CAPE VALUES OF 1500-2000J/KG AND STRONG SHEAR
EXPECT TO RESIDE JUST EAST OF THE DRY-LINE WHERE THE CAP WILL BE
ERODED MORE QUICKLY FOR SURFACE BASED CONVECTION DUE TO MID-LEVEL
COLD ADVECTION WITH THE ASSOCIATED UPPER TROF. THIS WILL LIKELY
RESULT IN STRONG TO SEVERE SURFACE BASED STORMS AS EARLY AS
MIDDAY...WHICH WILL AFFECT SOUTHEAST KANSAS DURING THE AFTERNOON.
THE RICHER LOW LEVEL MOISTURE WILL ALSO RESULT IN DECENT LOW LEVEL
CAPE FOR MORE BUOYANT INITIAL UPDRAFTS WHERE SHEAR MAY COMBINE TO
BE SUPPORTIVE OF A FEW TORNADIC STORMS BESIDES LARGE HAIL AND
DAMAGING WINDS. THE LATEST TIMING OF THE DRY-LINE SHOULD PUSH
MUCH OF THIS ACTIVITY EAST OF THE FORECAST AREA BY 21Z-23Z.

THERE IS CONCERN BEHIND THE DRY-LINE THIS AFTERNOON FOR STRONG
SOUTH-SOUTHWEST WINDS IN A DRIER AND DEEPLY MIXED LOWER TO
MID-TROPOSPHERE. BESIDES A WIND ADVISORY AND FIRE WEATHER
CONCERN...AREAS OF HAZE FROM BLOWING DUST AND PERHAPS SOME
VISIBILITY RESTRICTIONS MAY RESULT ACROSS MUCH OF CENTRAL AND
SOUTH CENTRAL KANSAS. OBSERVATIONS FROM SOUTHEAST COLORADO
INTO NORTHEAST NEW MEXICO AND THE TEXAS PANHANDLE ARE ALREADY
REPORTING SOME OF THIS AS OF VERY EARLY THIS MORNING.

THE DEEP OCCLUDING CYCLONE TO OUR NORTH ACROSS NEBRASKA WILL
IMPACT OUR WEATHER INTO MONDAY...WITH GUSTY WINDS BECOMING
DIURNALLY STRONGER DURING THE DAY AND LIKELY SUPPORTING
ANOTHER WIND ADVISORY. THE CLOSED LOW WILL BROADEN AS IT
DRIFTS NORTHEAST ACROSS THE MIDWEST INTO TUESDAY WITH AN
UNSEASONABLY CHILLY AIRMASS AND WEAK INSTABILITY SHOWERS
POSSIBLE ACROSS THE AREA.

DARMOFAL

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 229 AM CDT SUN APR 27 2014

THE CLOSED LOW WILL GRADUALLY LOOSEN ITS GRIP ON THE AREA
LATE IN THE WEEK AS IT MOVES EAST ACROSS THE GREAT LAKES
WITH GRADUALLY MODERATING TEMPERATURES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 615 AM CDT SUN APR 27 2014

NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST ACROSS THE
REGION THIS MORNING...AS A STRONG UPPER LEVEL STORM SYSTEM MOVES
EASTWARD ACROSS THE CENTRAL PLAINS. A FEW OF THE STORMS COULD
BECOME SEVERE ACROSS SOUTHEAST KANSAS. OTHERWISE LOW CLOUDS WILL
QUICKLY CLEAR OUT FROM WEST TO EAST AS DRIER AIR PUSHES FROM THE
WEST TODAY. SOUTHWEST WINDS WILL INCREASE DRAMATICALLY OVER
CENTRAL/SOUTH CENTRAL KANSAS FOR THIS MORNING AND AFTERNOON...WITH
GUSTS OVER 35KTS LIKELY. WINDS WILL DECREASE A BIT FOR THIS
EVENING AND VEER MORE OUT TO THE WEST.

JAKUB

&&

.FIRE WEATHER...
ISSUED AT 229 AM CDT SUN APR 27 2014

A SIGNIFICANT FIRE WEATHER DAY IS POSSIBLE ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS THIS AFTERNOON...AS VERY STRONG
SOUTH-SOUTHWEST WINDS ARE EXPECTED BEHIND THE DRY-LINE.
MUCH DRIER AIR AND THE STRONG WINDS WILL RESULT IN VERY
HIGH GFDI VALUES AND EXTREME FIRE DANGER ROUGHLY ALONG AND
WEST OF THE KANSAS TURNPIKE. IT WILL REMAIN WINDY INTO
MONDAY WITH ELEVATED FIRE DANGER EXPECTED AGAIN FOR WESTERN
PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    79  49  70  46 /  40  10  20  20
HUTCHINSON      78  47  69  44 /  40  10  20  20
NEWTON          77  47  68  45 /  40  10  20  20
ELDORADO        79  48  70  46 /  50  10  20  20
WINFIELD-KWLD   80  49  72  47 /  50  10  20  20
RUSSELL         75  44  65  42 /  20  20  20  30
GREAT BEND      75  45  66  42 /  10  10  20  30
SALINA          78  47  67  44 /  40  10  20  30
MCPHERSON       78  47  68  44 /  40  10  20  30
COFFEYVILLE     80  51  73  47 /  60  10  20  20
CHANUTE         79  50  71  46 /  60  20  20  20
IOLA            78  50  70  46 /  60  20  20  20
PARSONS-KPPF    80  50  72  47 /  60  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
KSZ032-033-047>053-067>069-082-083-091>093.

WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
KSZ032-033-047>053-067>069-082-083-091>093.

&&
Hazardous weather outlook, Apr 27, 2:43 AM CST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
343 AM CDT SUN APR 27 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-280845-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
343 AM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE STORMS ARE POSSIBLE THIS MORNING ALONG AND EAST
OF I-135. THE MAIN RISK WILL BE LARGE HAIL UP TO QUARTER SIZE.

THE RISK FOR SEVERE STORMS WILL INCREASE AHEAD OF AN EASTWARD
MOVING DRY-LINE THIS AFTERNOON...ACROSS SOUTHEAST KANSAS. WHILE
THE MAIN RISKS WILL BE LARGE HAIL UP TO 2 INCHES IN DIAMETER AND
DAMAGING WINDS TO 70 MPH...A TORNADO WILL ALSO BE POSSIBLE.

STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS ARE EXPECTED TO DEVELOP
BEHIND THE DRY-LINE PASSAGE...ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS BY MIDDAY AND CONTINUE UNTIL EARLY THIS EVENING. THIS WILL
RESULT IN EXTREME GRASSLAND FIRE DANGER AND MAY ALSO CAUSE AREAS
OF REDUCED VISIBILITY DUE TO BLOWING DUST. PLEASE REFER TO THE
LATEST WIND ADVISORY AND RED FLAG WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY HIGH GRASSLAND FIRE DANGER WILL REMAIN POSSIBLE ACROSS MUCH
OF THE AREA ON MONDAY AFTERNOON...WITH STRONGER WINDS LEADING TO
A PERIOD OF EXTREME FIRE DANGER ACROSS PORTIONS OF CENTRAL AND
SOUTH CENTRAL KANSAS.

GUSTY WINDS WILL CONTINUE PERIODICALLY INTO THE MIDDLE OF THE
COMING WEEK...ELEVATING THE GRASSLAND FIRE DANGER DURING THE
AFTERNOON HOURS ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS POSSIBLE FROM AROUND MIDDAY THROUGH
THE AFTERNOON ACROSS SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Special weather statement, Apr 27, 8:17 AM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
917 AM CDT SUN APR 27 2014

KSZ053-271445-
CHASE-
917 AM CDT SUN APR 27 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CHASE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 945 AM CDT

* AT 913 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF COTTONWOOD FALLS...
  MOVING NORTH AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COTTONWOOD FALLS...ELMDALE...STRONG CITY...SAFFORDVILLE...TALLGRASS
  PRAIRIE AND HYMER.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THE STORM IS NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3850 9635 3822 9637 3817 9673 3852 9681
      3852 9635
TIME...MOT...LOC 1418Z 188DEG 47KT 3833 9654

LAWSON
Special weather statement, Apr 27, 9:01 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1001 AM CDT SUN APR 27 2014

KSZ095-096-099-271530-
MONTGOMERY-NEOSHO-WILSON-
1001 AM CDT SUN APR 27 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN MONTGOMERY COUNTY IN SOUTHEAST KANSAS...
  WESTERN NEOSHO COUNTY IN SOUTHEAST KANSAS...
  WILSON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 1030 AM CDT

* AT 957 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF ELK CITY...OR 20
  MILES NORTHWEST OF COFFEYVILLE...MOVING NORTHEAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHANUTE...NEODESHA...FREDONIA...ALTOONA...THAYER...BUFFALO...
  BUXTON...BENEDICT...EARLTON AND CHANUTE AIRPORT.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3738 9550 3738 9552 3735 9552 3725 9559
      3734 9595 3773 9587 3773 9526
TIME...MOT...LOC 1501Z 211DEG 52KT 3735 9577

LAWSON
Special weather statement, Apr 27, 9:18 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1018 AM CDT SUN APR 27 2014

KSZ071-072-095-096-271545-
ALLEN-NEOSHO-WILSON-WOODSON-
1018 AM CDT SUN APR 27 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  ALLEN COUNTY IN SOUTHEAST KANSAS...
  NORTHWESTERN NEOSHO COUNTY IN SOUTHEAST KANSAS...
  NORTHERN WILSON COUNTY IN SOUTHEAST KANSAS...
  WOODSON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 1045 AM CDT

* AT 1014 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR BUFFALO...OR 11 MILES WEST OF
  CHANUTE...MOVING NORTH AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHANUTE...YATES CENTER...IOLA...HUMBOLDT...GAS...LA HARPE...NEOSHO
  FALLS...ROSE...PETROLIA...IOLA AIRPORT...BASSETT AND MILDRED.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3804 9578 3803 9515 3759 9538 3751 9569
      3761 9596
TIME...MOT...LOC 1518Z 198DEG 41KT 3770 9564

LAWSON
Special weather statement, Apr 27, 9:45 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1045 AM CDT SUN APR 27 2014

KSZ071-072-096-271615-
ALLEN-NEOSHO-WOODSON-
1045 AM CDT SUN APR 27 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  ALLEN COUNTY IN SOUTHEAST KANSAS...
  NORTHERN NEOSHO COUNTY IN SOUTHEAST KANSAS...
  EASTERN WOODSON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 1115 AM CDT

* AT 1042 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
  NORTHWEST OF CHANUTE TO ERIE...MOVING NORTHEAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  IOLA...HUMBOLDT...GAS...LA HARPE...MORAN...STARK...SAVONBURG...IOLA
  AIRPORT...BASSETT...ELSMORE AND MILDRED.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3756 9512 3754 9553 3773 9552 3774 9554
      3805 9555 3803 9508
TIME...MOT...LOC 1546Z 233DEG 58KT 3779 9548 3764 9515

LAWSON
Special weather statement, Apr 27, 9:49 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1049 AM CDT SUN APR 27 2014

KSZ099-100-271615-
LABETTE-MONTGOMERY-
1049 AM CDT SUN APR 27 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  LABETTE COUNTY IN SOUTHEAST KANSAS...
  EASTERN MONTGOMERY COUNTY IN SOUTHEAST KANSAS...

* UNTIL 1115 AM CDT

* AT 1046 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF COFFEYVILLE...
  MOVING NORTHEAST AT 65 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PARSONS...EDNA...LIBERTY...BARTLETT...CHETOPA...MOUND VALLEY...
  ALTAMONT...CHERRYVALE...OSWEGO...ANGOLA...LABETTE...PARSONS TRI
  CITY AIRPORT AND DENNIS.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3700 9507 3700 9566 3739 9551 3739 9508
TIME...MOT...LOC 1549Z 199DEG 72KT 3705 9547

LAWSON
Local storm report, Apr 27, 9:51 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1051 AM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     HAIL             HUMBOLDT                37.81N 95.44W
04/27/2014  E0.50 INCH       ALLEN              KS   EMERGENCY MNGR

&&

RBL

The radar

The Tulsa radar (KINX), 103 km away, was scanning. The volume nearest the first event began at 16:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 dust storm. Local standard time, as filed.

Thunderstorm Wind, Labette

When
April 27, 10:10 AM CST to 10:15 AM CST
Where
Labette County, 0.88 mi SW of Chetopa
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.020, -95.090

A metal roof was torn off a barn along with downed power lines.

Hail, Neosho

When
April 27, 3:45 PM CST to 3:47 PM CST
Where
Neosho County, (Cnu)johnson Arpt Ch
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.670, -95.480

Winds around 60 mph also occurred but no damage was reported.

Thunderstorm Wind, Neosho

When
April 27, 3:45 PM CST to 3:48 PM CST
Where
Neosho County, (Cnu)johnson Arpt Ch
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.670, -95.480

Despite occurring along with ping pong ball-sized hail, no damage was reported.

Dust Storm, Barton

When
April 27, 4:21 PM CST to 6:30 PM CST
Where
Barton forecast zone
Reported by
Trained Spotter
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Visibilities occasionally dropped below 1 mile.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512593, 512594, 512595, 512596.